Paradoxical reaction to anti-tubercular therapy has been observed in various forms of ocular tuberculosis (TB), including serpiginous-like choroiditis, intermediate uveitis, granulomatous anterior uveitis, retinal vasculitis, and panuveitis and has been documented frequently in extrapulmonary TB. It is believed to be mediated by the host's immune system due to an enhanced delayed hypersensitivity of the host, decreased suppressor mechanisms, and as a response to mycobacterial antigens. We report, a case of bilateral paradoxical reaction in serpiginous-like choroiditis with multiple subretinal abscesses.
A 37-year-old male patient presented with the complaints of defective vision in both eyes associated with pain for the past 1 year. He was previously diagnosed and treated by his local ophthalmologist, as serpiginous choroiditis, with multiple courses of oral steroids. His previous investigations revealed a positive QuantiFERON TB-Gold Test, positive tuberculin skin test (10 mm × 10 mm induration with five tuberculin units), and high resolution computed tomography chest revealed subcarinal granulomatous lymph node enlargement with calcification. However, other investigations for syphilis, toxoplasmosis, HIV was negative.
On examination, we recorded a best-corrected visual acuity (BCVA) of 20/200 in the right eye and 20/40 in the left eye. Slit lamp examination of both eyes revealed a quiet anterior chamber. However, both eyes had plenty of vitreous cells in anterior vitreous. Fundus examination with indirect ophthalmoscopy, showed multiple subretinal abscesses with few areas of healed serpiginous-like choroiditis patches in both eyes [Fig. 1a]. On B-scan ultrasonography, we noted a retinochoroidal elevation nasally with moderate surface and internal reflectivity in the right eye and inferiorly and temporally in left eye, respectively [Fig. 1b]. Magnetic resonance imaging brain was found to be normal. The patient was referred to a chest physician, who initiated first-line antitibercular therapy (ATT) (isoniazid 300 mg rifampicin 450 mg, pyrazinamide 750 mg). Ethambutol was not added by the chest physician, probably due to its potential optic nerve toxicity. We started the patient on systemic steroids 1 mg/kg body weight/day which was tapered gradually. The patient was closely followed up every week. On the second visit at 3 weeks, his BCVA was 20/125 and 20/63 in the right and left eye, respectively. Fundus examination of both eyes showed resolution of the subretinal abscess noted earlier. However, we noted reactivation of serpiginous-like choroiditis lesions in the left eye [Fig. 2a and b]. Aqueous sample revealed polymerase chain reaction (PCR) positive for Mycobacterium tuberculosis (MTB) (MPB64 genome). Paradoxical reaction was suspected, ATT was continued, and the dose of oral steroid was stepped up. On the third visit at 4 weeks, his BCVA was 20/63 and 20/80 in the right and left eye, respectively. Fundus examination of both eyes revealed the progression of active lesions and appearance of new lesions in the left eye [Fig. 2c and d]. The patient was given 3 doses of 1 g intravenous methylprednisolone at this visit followed by of oral steroids 1 mg/kg body weight, and ATT was continued.
On the fourth visit at 6 weeks, his BCVA was 20/63 and 20/200 in the right and left eye, respectively. Fundus examination showed regressing lesions in the right eye and relentless progression of lesions in the left eye [Fig. 2e and f]. We added immunosuppressive azathioprine 50 mg thrice a day along with oral steroids and continued ATT. On the fifth visit at 10 weeks, his BCVA decreased to 20/200 and 20/400 in the right and left eye, respectively. Fundus examination showed few new active lesions in right eye threatening fovea, and left eye also showed active lesions [Fig. 2g and h]. Diagnostic vitrectomy was done and vitreous biopsy was also PCR positive for MTB (IS6110 gene); however, the culture did not show any growth. On the sixth visit at 12 weeks, his BCVA remained at 20/400 and 20/125 in the right and left eye, respectively [Table 1]. Fundus examination revealed regression of all abscesses and regression of serpiginous-like choroiditis in both eyes [Fig. 3a and b]. The patient presented at 4 months with his BCVA being 20/630 and 20/32 in the right and left eye, respectively, with fundus showing healed lesions in both eyes.
To summarize, we report a case of bilateral TB serpiginous-like choroiditis with multiple subretinal abscesses (PCR proven MTB) with paradoxical reaction on initiation of ATT that was managed with high doses of oral corticosteroids, intravenous methylprednisolone, and immunosuppressive agents. Hawkey et al. found that a higher bacillary load or a persistent antigenic stimulus that is poorly cleared from the diseased site may be responsible for the development of paradoxical worsening. Our case presented as serpiginous-like choroiditis with multiple subretinal abscesses with a higher bacillary load that could have attributed to the paradoxical reaction. The other factor that could have contributed to the paradoxical reaction, was that our patient was on rifampicin, which is reported to reduce the bioavailability of corticosteroids. Reports by Basu et al. and Gupta et al., on analysis of paradoxical reactions to ATT, describe paradoxical reactions in various forms, however, they have not reported any paradoxical reaction in cases of serpiginous-like choroiditis with associated subretinal abscess.
Our case of bilateral TB serpiginous-like choroiditis with multiple subretinal abscesses was PCR positive for MTB in the aqueous sample as well as the vitreous biopsy. However, we found two different genome sequences by PCR in aqueous (MPB64) and vitreous samples (IS6110), respectively, which is unique to this case. The probable reason for the positivity of IS6110 in vitreous and presence of MPB64 in aqueous aspirate could be due to variation in the initial load of MTB-DNA in vitreous and aqueous samples.
When our patient had relentless, recurrent paradoxical reactivation of inflammation, we did not consider intravitreal methotrexate as suggested by Julian et al. as our patient probably had a higher bacillary load in the eye, indicated by the presence of subretinal abscesses. We started oral steroids concomitantly with anti-tubercular therapy and not later as suggested by Siantar et al. Intravenous methylprednisolone was given on the third visit and immunosupressives were used in the fourth visit, when the paradoxical reaction appeared to be relentless and recurrent. Gupta et al. in her case series had used Azathioprine as a second-line immunosuppressive in cases not controlled with corticosteroids. Esen et al. had reported paradoxical reaction in serpiginous-like choroiditis, who later developed macular edema and serous macular detachment. However, our patient developed a macular scar in the right eye that was responsible for poor visual recovery.
Our case is unique, as we report, the bilateral paradoxical reaction in PCR proven serpiginous-like choroiditis with multiple subretinal abscesses, that was successfully managed with ATT, oral and intravenous steroids and immunosuppressives.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
1. Gupta V, Gupta A, Arora S, Bambery P, Dogra MR, Agarwal A. Presumed tubercular serpiginouslike choroiditis: Clinical presentations and management Ophthalmology. 2003;110:1744–9
2. Basu S, Nayak S, Padhi TR, Das T. Progressive ocular inflammation following anti-tubercular therapy for presumed ocular tuberculosis in a high-endemic setting Eye (Lond). 2013;27:657–62
3. Gupta M, Bajaj BK, Khwaja G. Paradoxical response in patients with CNS tuberculosis J Assoc Physicians India. 2003;51:257–60
4. Hawkey CR, Yap T, Pereira J, Moore DA, Davidson RN, Pasvol G, et al Characterization and management of paradoxical upgrading reactions in HIV-uninfected patients with lymph node tuberculosis Clin Infect Dis. 2005;40:1368–71
5. Siantar RG, Ho SL, Agrawal R. Paradoxical worsening of tuberculous chorioretinitis in a Chinese gentleman J Ophthalmic Inflamm Infect. 2015;5:21
6. Gupta V, Bansal R, Gupta A. Continuous progression of tubercular serpiginous-like choroiditis after initiating antituberculosis treatment Am J Ophthalmol. 2011;152:857–63.e2
7. Sharma K, Gupta V, Bansal R, Sharma A, Sharma M, Gupta A. Novel multi-targeted polymerase chain reaction for diagnosis of presumed tubercular uveitis J Ophthalmic Inflamm Infect. 2013;3:25
8. Julian K, Langner-Wegscheider BJ, Haas A, De Smet MD. Intravitreal methotrexate in the management of presumed tuberculous serpiginous-like choroiditis Retina. 2013;33:1943–8
9. Esen E, Sizmaz S, Kunt Z, Demircan N. Paradoxical worsening of tubercular serpiginous-like choroiditis after initiation of antitubercular therapy Turk J Ophthalmol. 2016;46:186–9